The FDA received reports of serious skin reactions, some fatal, in patients taking the hepatitis C drug Incivek (telaprevir) in combination with the drugs peginterferon alfa and ribavirin. This three-drug combination is known as Incivek combination treatment. Significantly, some patients died when they continued to receive Incivek combination treatment after developing a worsening, or progressive rash and symptoms affecting the entire body.
As a result, the FDA is adding a boxed warning to the Incivek drug label stating that Incivek combination treatment must be immediately stopped in patients experiencing a rash with systemic symptoms or a progressive severe rash. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions. Typical systemic symptoms and signs may include fever, nausea, diarrhea, mouth sores or ulcers, facial swelling (edema), red or inflamed eyes, or swelling or inflammation of the liver (hepatitis). All patients with serious skin reactions should also receive urgent medical care.
The FDA received reports from Japan of two cases, one fatal, of a serious skin reaction called toxic epidermal necrolysis (or TEN) in patients who were taking Incivek with peginterferon alfa and ribavirin. In the fatal case, the patient continued the Incivek combination regimen for a period of time after symptoms developed.
The first TEN case was a 50-year-old female who recovered. She developed a grade 3 rash on the third day of treatment and was diagnosed with TEN. She received steroid and antihistamine treatment for one month. After one month, use of peginterferon was discontinued, and three days later, Incivek and ribavirin were stopped. The patient recovered after two months.
The second TEN case was fatal in a 69-year-old male who had experienced a rash while on peginterferon alfa and ribavirin therapy. When triple therapy with Incivek was later started, rash and itching occurred right away and was considered to be mild. About a month later, the rash improved; however, it worsened a couple weeks later. The dose of Incivek was decreased at that time. Incivek was stopped when the rash worsened a week later and TEN was diagnosed. Ribavirin was stopped when he deteriorated further after seven to ten days. A day later, epidermal necrosis had spread to the entire body and peginterferon alfa was stopped. The patient developed multi-organ failure and died the next day.
A search of the FDA Adverse Event Reporting System (AERS) database from May 23, 2011, through June 19, 2012, identified 92 cases of DRESS and 20 cases of SJS in patients taking Incivek combination treatment. The case of a 47-year-old female who continued taking Incivek combination treatment following development of DRESS was fatal. The patient developed a rash on her lower extremities after four weeks of triple therapy, and she continued taking all three drugs for another four weeks. She was hospitalized when the rash got worse. The patient developed hypotension, fever, myalgia, and acute kidney injury. She developed ventricular fibrillation and died of cardiogenic shock.
The Incivek drug label contains information on the risk of serious skin reactions. Serious skin reactions, including drug rash with eosinophilia (a higher than normal level of white blood cells called eosinophils) and systemic symptoms (or DRESS) and Stevens-Johnson Syndrome (SJS) have been previously reported in patients taking Incivek combination treatment. These serious skin reactions required hospitalization, and in some cases, death was reported. The signs and symptoms of DRESS may include rash, fever, facial swelling, and evidence of internal organ involvement (e.g., hepatitis). Patients may or may not have eosinophilia. The signs and symptoms of SJS may include fever, lesions, and ulcerations on the eyes or lips.
These types of serious skin reactions (TEN, DRESS, and SJS) may be considered different varieties along a spectrum of serious skin reactions and can be difficult to tell apart from each other. When any of these serious skin reactions occur, it is necessary for healthcare professionals to immediately stop all three components of Incivek combination treatment and the patient should receive urgent medical care. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions.
Incivek’s manufacturer, Vertex Pharmaceuticals Incorporated, agreed at the time of marketing approval to investigate, through genetic analysis, the factors associated with serious skin reactions following Incivek combination treatment. The purpose of the investigation is to determine whether such serious skin reactions may be linked to the genetic makeup of the patient.
Incivek must always be used in combination with peginterferon alfa and ribavirin.
Incivek is a hepatic C virus NS3/4A protease inhibitor indicated in combination with peginterferon alfa and ribavirin for the treatment of genotype 1 chronic hepatitis C in adult patients with compensated liver disease, including patients who have cirrhosis, are treatment-naïve, or who have previously received interferon-based treatment.
See the FDA Safety Alert